Michigan, 2004

Hail and Damaging Wind in Michigan, July 13, 2004

July 13, 2004 · NWS MQT · 7 events in 5 counties and zones

A strong upper air disturbance and cold front passed through Michigan's Upper Peninsula on July 13th and triggered showers and thunderstorms late in the day. Some of these storms became severe and bombarded Menominee, Delta, Marquette, Iron and Dickinson counties with quarter-sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A strong upper air disturbance and cold front passed through Michigan's Upper Peninsula on July 13th and triggered showers and thunderstorms late in the day. Some of these storms became severe and bombarded Menominee, Delta, Marquette, Iron and Dickinson counties with quarter-sized hail. Wind gusts in excess of 60 mph also downed trees near Norway in Dickinson County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 13, 9:25 AM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 13, 9:25 AM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
1125 AM EDT TUE JUL 13 2004

.DISCUSSION...
MAIN FCST CONCERNS THIS AFTERNOON ARE SHRA/TSRA TRENDS AND SVR
POTENTIAL.

WV IMAGERY AND RUC ANALYSIS INDICATED A POTENT SHRTWV/VORT INTO FAR
NRN MN. SFC MAP AT 14Z SHOWED A COLD FRONT EXTENDED FROM LO PRES NW
OF CYQT THROUGH WRN LK SUPERIOR TO NEAR KASX. LOW LVL CONV WITH WEAK
PRE-FRONTAL TROF ALONG WITH DIFFLUENT MID/UPR LVL FLOW AND DPVA
AHEAD OF THE SHRTWV HELPED SUPPORT BATCH OF SHRA AND A FEW TSRA INTO
CNTRL UPR MI. SO FAR...CONVECTION HAS BEEN RELATIVELY BUT STRONGER
CELLS HAD DEVELOPED BTWN KSAW-KIMT. SOME ADDITIONAL STRENGTHENING IS
POSSIBLE AS THE STORMS MOVE TOWARD HIGHER CAPE VALUES FROM 1500-2000
J/KG.

EXPECT COLD FRONT AND MAIN BATCH OF DPVA AND STRONG QVECTOR CONV
WITH THE SHRTWV TO TRIGGER ADDITIONAL CONVECTION. MODIFIED 12Z KGRB
SNDG WITH TEMPS IN THE MID 70S AND DEWPOINTS INTO THE MID 60S GIVE
MLCAPE VALUES BTWN 1K-2K J/KG...IN LINE WITH PREVIOUS MDL SNDG
FCSTS. WHILE WIND FIELDS AND SHEAR ALSO WILL BE FAVORABLE FOR
ORGANIZED STRONG/SVR CELLS ( HIGH WIND/HAIL POTENTIAL) WITH 0-6KM
SHEAR NEAR 40 KTS AND MAINLY UNIDIRECTIONAL SHEAR...FRZG LVL NEAR
12.5K FT. LACK OF INSOLATION INTO THE EARLY AFTERNOON AFTER MORNING
PCPN/CLOUDS...HOWEVER...WILL BE A SIGNIFICANT NEGATIVE FACTOR.
NEVERTHELESS...EVEN WITH LIMITED RECOVERY ENOUGH INSTABILITY SHOULD
REMAIN FOR POSSIBILITY OF ADDITIONAL STORMS THAT COULD BECOME SEVERE.

UPDATE WILL MAINLY FRESHEN WORDING AND BRING EARLIER END TO
SHRA/TSRA THREAT FOR THE WEST...PER RADAR TRENDS AND POSITION OF
THE FRONT.

JLB

&&

.PREV DISCUSSION...
AFTER CONVECTION WITH COLD FRONT PASSES...THERE SHOULD BE ENOUGH
AIRMASS RECOVERY FOR POTENTIAL OF ADDITIONAL SCT SHRA/TSRA UNDER
COLD POOL ALOFT WHICH SETTLES OVER UPPER MI BY 00Z. A FEW SHRA MAY
THEN LINGER INTO THE OVERNIGHT HRS.

WITH EXCEPTION OF FAR ERN FCST AREA...HAVE DROPPED MENTION OF SHRA
ON WED AS HEIGHTS ALREADY BEGIN TO RISE STARTING AT 12Z WITH SYSTEM
REMAINING SOMEWHAT PROGRESSIVE. FCST SOUNDINGS SHOW NICE DRYING IN
THE LOW-LEVELS AND DEVELOPING SUBSIDENCE INVERSION. DRYING AND
DEVELOPING INVERSION ARE A LITTLE SLOWER TO DEVELOP OVER THE E...
SUGGESTING THERE MIGHT BE A FEW INSTABILITY SHRA...BUT WILL CONFINE
THEM TO THE MORNING HRS ONLY.

ETA IS A BIT QUICKER THAN GFS WITH A WEAK SHORTWAVE DROPPING SE IN
NW FLOW THU. ETA HAS IT AFFECTING WRN LAKES THU WHEREAS GFS HAS IT
THU NIGHT/FRI. GFS IS SUPPORTED BY CANADIAN/UKMET/ECMWF...SO WILL
HOLD OFF ON INTRODUCING PCPN ON THU AT THIS TIME. GOING FCST HAD CHC
POPS FOR FRI WHICH LOOKS FINE...BUT WILL BUMP UP TIMING INTO THE THU
NIGHT PERIOD. NO OTHER CHANGES MADE TO REMAINDER OF FCST.

ROLFSON

&&

.MQT WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 13, 3:45 AM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
545 AM EDT TUE JUL 13 2004

MIZ001>007-009>014-084-085-141200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
545 AM EDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS WEST AND CENTRAL UPPER
MICHIGAN TODAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS.
THE POTENTIAL OF SEVERE THUNDERSTORMS WILL BE GREATEST WEST OF A
LANSE TO IRON RIVER LINE BETWEEN 10 AM AND 3 PM EDT. EAST OF A
LANSE TO IRON RIVER LINE...THE POTENTIAL OF SEVERE THUNDERSTORMS
WILL BE GREATEST BETWEEN NOON AND 6 PM EDT. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER AND
WIND GUSTS GREATER THAN 60 MPH.

SCATTERED THUNDERSTORMS MAY LINGER INTO THE EVENING HOURS...BUT THEY
ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

ROLFSON

In the hours before

Special weather statement, Jul 13, 10:38 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
1238 PM EDT TUE JUL 13 2004

MIZ005>007-010>014-085-132200-
ALGER-DELTA-DICKINSON-IRON-LUCE-MARQUETTE-MENOMINEE-
NORTHERN SCHOOLCRAFT-SOUTHERN SCHOOLCRAFT-
1238 PM EDT TUE JUL 13 2004

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 PM EDT (5 PM CDT)
FOR WESTERN AND CENTRAL UPPER MICHIGAN...

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE FOLLOWING COUNTIES IN UPPER MICHIGAN...

ALGER...DELTA...DICKINSON...IRON...LUCE...MARQUETTE...
MENOMINEE...SCHOOLCRAFT.

THE WATCH INCLUDES THE ADJACENT NEARSHORE AND OPEN WATERS OF LAKE
SUPERIOR AND LAKE MICHIGAN.

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND CENTRAL UPPER
MICHIGAN BETWEEN 1 PM EDT AND 6 PM EDT.

HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES.

RJT

The radar

The Marquette radar (KMQT), 100 km away, was scanning. The volume nearest the first event began at 17:38 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Menominee

When
July 13, 11:38 AM CST
Where
Menominee County, 3 mi N of Carney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.633, -87.567

Three-quarter inch diameter hail was reported.

Hail, Menominee

When
July 13, 11:45 AM CST
Where
Menominee County, Spalding
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.700, -87.517

One-inch diameter hail was reported.

Hail, Delta

When
July 13, 1:03 PM EST to 1:08 PM EST
Where
Delta County, 8 mi SW of Ford River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -87.267

One-inch diameter hail was reported.

Hail, Marquette

When
July 13, 2:22 PM EST to 2:27 PM EST
Where
Marquette County, Gwinn
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.283, -87.433

One-inch diameter hail was reported.

Hail, Iron

When
July 13, 1:36 PM CST
Where
Iron County, 10 mi E of Crystal Falls
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.100, -88.117

Three-quarter inch diameter hail was reported.

Hail, Dickinson

When
July 13, 1:40 PM CST to 1:50 PM CST
Where
Dickinson County, 4 mi E of Sagola
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
46.083, -87.983

One-inch diameter hail was reported.

Thunderstorm Wind, Dickinson

When
July 13, 2:00 PM CST
Where
Dickinson County, Norway
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
45.783, -87.917

Trees were blown down along U.S. Highway 2 between Norway and Waucedah.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417015, 5417016, 5417017, 5417018, 5417019, 5417020, 5417021.